While most people’s bodies tolerate PrEP (pre-exposure prophylaxis) well, like all medications it can have some side effects.
Everyone is different which makes it difficult to know how one’s body will react to a drug regimen until they start using it. It’s usual that everyone will not experience the same side effects when they take the same medication.
Yes, there are some side effects associated to PrEP use but a lot of people don’t experience any of them, and if they do it’s usually for a short period while their body adjusts to the drug.
Is PrEP safe?
When it comes to protecting yourself from HIV, Pre-exposure prophylaxis (PrEP) is highly effective at preventing HIV transmission when taken correctly. However, as with any medication, understanding how PrEP might affect your body is crucial to making an informed decision. While it’s mostly well-tolerated, some people might experience side effects. But don’t fret! Most side effects are mild and temporary.
Short term side effects of PrEP:
Short term side effects of PrEP are often the most noticeable, though usually occur at the commencement of your medication and often for a short period.
Side effect 1: nausea
One possible side effect of PrEP can be nausea, which can be a feeling of queasiness, unease or discomfort in the stomach and sometimes with the urge to vomit. If you are experiencing this, it most usually will pass after the first few weeks of taking PrEP.
As some PrEP users have found, taking the tablet during or soon after a meal can reduce the nausea.
Side effect 2: headaches
Headaches can be caused by a number of different things, such as being dehydrated or a lack of sleep, but headaches can also be triggered by certain medications. If you experience headaches after starting PrEP that persist, are severe or if you are concerned for any other reason, you should talk to your healthcare provider.
Your prescribing doctor may recommend you take a form of paracetamol to assist in alleviating headaches. Otherwise, they usually subside within a few weeks to a month after your first dose.
Side effect 3: diarrhoea
Though uncommon, some guys may find a need to go to the toilet more frequently and when doing so it may be looser or runnier than normal. If this occurs, it should subside in around three to four weeks. Again, if severity increases then you should get in touch with your healthcare provider.
Some people find it better to take the tablet with a meal. Experiment with the time of day you take it to see what works.
Longer term side effects of PrEP:
While much less common, there are some side effects that might impact you as you take PrEP over an extended period.
Side effect 4: liver health
Does PrEP affect your liver? In rare cases taking PrEP can affect your liver health. If you notice your skin or the white parts of your eyes turning yellow, dark ‘tea-coloured’ urine, light coloured stools or loss of appetite for several days or longer you should mention this to your prescribing doctor immediately.
Side effect 5: kidney health
Does PrEP affect your kidney health? While uncommon, PrEP can also affect your kidney health so your doctor will examine your kidneys at the time of starting PrEP.
If you take gym and exercise supplements with creatine they may interfere with your kidney function test, by showing what looks like high levels of creatinine. This, however, is artificial and not a true indication your kidney health. If you are taking any supplements, you should inform your doctor.
Side effect 6: loss of bone density
Does PrEP affect bone density? In some rare cases, PrEP may cause some loss of bone density, which can lead to a higher chance of bone fractures. Should this occur, you can cease taking PrEP and your bone density will recover over time.
Part of the PrEP program ensures that you visit your PrEP prescriber regularly for repeat HIV and STI testing, as well as regularly checking bone density, kidney and liver function.
If you have existing kidney, liver or bone complications such as osteoporosis, or are taking any other medications, you should inform your doctor before commencing on PrEP.
I’m experiencing something that isn’t on this list
While some guys have described other side effects such as an increase or decrease in body weight, or changes to libido and energy levels, a lot of these have been reported at an anecdotal level. So while these experiences should not be discounted, PrEP may actually not be the root of the cause.
Connect with groups like PrEP’d For Change to learn about other guys’ experiences with PrEP, and always consult with your doctor if you encounter any changes in your body that don’t feel right.
What if I’m on hormones?
If you are a trans person interested in taking PrEP and also using gender-affirming hormones, there are no known interactions. You should discuss this with your doctor or other hormone prescriber prior to starting PrEP.
The best side effect of PrEP: freedom
Importantly, by choosing PrEP as your way to prevent HIV, it can unlock a feeling of independence and provide a sense of security.
We are privileged to have PrEP and we’ve come a long way to get it. It’s ours for the taking – for our own health, those we love and our community.
Want to explore how PrEP could offer you protection against HIV? Check out our PrEP dosing frequency tool to see which PrEP option could be best for you.